Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pill splitting to ease into first regimen?
Aug 28, 2003

Dr. Young:

Following your advice, I am starting tomorrow (Friday 29 August) night on my first HAART regimen, consisting of Combivir + Sustiva. I am, of course, concerned re: the side effects. My doctor suggests taking 1/2 of a Sustiva each of the first three nights (in no way to exceed seven nights) to let it build up in my system a little more slowly, and to take a sleeping pill as well to ward off some of the CNS symptoms.

The sleeping pill is a no-brainer. But what do you think about this "splitting" routine for the first few days? Do you seen any negatives to this approach?

Since I'm starting tomorrow night, any quick reply will be most appreciated.

Thank you.

Response from Dr. Young

I would DEFINITELY not recommend splitting the inital dose of efavirenz (Sustiva) to mitigate the side effects.

The side effects are usually pretty mild and short-lived, in the first place and most importantly, lower doses could very easily place you at greater risk of having the virus acquire drug resistance. Drug resistance could render this potentially very simple drug regimen ineffective within the first weeks of therapy-- an unacceptable risk in an attempt to minimize mild, short term side effects. BY



Previous
Is Viral Load a reliable barometer for starting antiretrovirals?
Next
thanks from guy formerly known as confused

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement